New research reveals that while cholesterol-lowering drugs do increase the risk of painful inflammation of the pancreas, the side effect is relatively rare//, according to Sonal Singh, M.D., from Wake Forest University School of Medicine, and colleagues.
'Acute pancreatitis is a fairly common condition and cholesterol-lowering drugs have been implicated in some cases,' said Singh. 'Since millions of people around the world take these drugs, our aim was to quantify the risk.'
The study, reported in the current issue of Drug Safety, is the first to estimate the risk of pancreatitis from drugs such as Lipitor? and Pravachol?, known as statins. Researchers found that while the drugs increased the risk of pancreatitis by 40 percent – the occurrence is still fairly rare. Out of every 300,000 people taking the drugs for a year, only one would be expected to develop the condition.
'Nevertheless, there are likely to be many millions of people on long-term statins, which means that scores of patients will face the serious complications of acute pancreatitis,' said Singh.
Singh said the safety of commonly used medications has come under scrutiny because of post-marketing discoveries that some drugs, such as Vioxx?, have potentially dangerous side effects. He said that drugs are initially tested in studies involving small numbers of carefully selected patients and that some side effects may not show up until millions of people begin taking them.
Singh’s evidence-based study reviewed 33 spontaneous reports of statin induced pancreatitis from the Canadian Adverse Drug Event Monitoring System and 20 published case reports. They also pooled the results from two observational studies on the association between statins and pancreatitis.
'We found that all statins can cause pancreatitis, so switching from one to another will not help,' said Singh. 'The data also suggest that pancreatitis can occur after several months of statin use, sugges
ting that this is usually not an immediate reaction. We also found both that patients on both low and high doses developed pancreatitis. Hence starting at a low dose of statin may not be sufficient to prevent the side effect of pancreatitis.'
Other findings were that even patients on low doses were susceptible to developing the adverse effect early on, but that those on high doses weren’t susceptible to developing the reaction any earlier, suggesting that pancreatitis doesn’t result from a cumulative dose of statins. Also, in most cases of pancreatitis associated with statins, the reaction is mild and only five deaths have been reported.
Pancreatitis is an inflammation of the pancreas, a large gland behind the stomach and close to the upper part of the small intestine, which secretes digestive enzymes. Acute pancreatitis is usually caused by gallstones or by drinking too much alcohol, but in many cases, the cause is not known. The painful condition often begins in the upper abdomen and may last for a few days.
Acute pancreatitis can be a severe, life-threatening illness with many complications. About 80,000 cases occur in the United States each year.
RM Related medicine news :1
. Acute Measles Supresses HIV Replication 2
. Severe Acute respiratory Syndrome (SARS)3
. WHO Travel Advice to prevent spread of "Severe Acute Respiratory Syndrome (SARS)4
. Acute Pancreatitis On The Rise Due To Alcohol Consumption 5
. Promised Drug Doesnt Help Acute Heart Failure6
. Gene Fusion Test to screen children’s with Acute Lymphoblastic Leukemi7
. Acute Toxicity Of Nano-Scale Zinc Powder: Severe Renal Damage And Anemia8
. Acute Gastroenteritis Responds To Treatment With Either Gatorade Or Pedialyte9
. Acute Shortage Of Neurosurgeons In India: One Surgeon For Every 1 Million!10
. Acute Shortage Of Dentists in UK: Oral Care for Elders To Suffer A Setback11
. Acute Lymphoblastic Leukemia May Attain a 90% Cure Rate